Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 16, NWS New Orleans, LA

June 19, 2023Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 19, 2023, 2:46 PM CDT for Jackson County, Mississippi. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2023, 2:46 PM CDT (19:46 UTC)
Expired
Jun 19, 2023, 3:30 PM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:50 PM CDTTORNADO2 Ssw Moss Point, MSTornado confirmed by video/picture near Moss Point, MS.
Jun 19, 2:50 PM CDTTORNADO2 Ssw Moss Point, MSTornado confirmed by video/picture near Moss Point, MS.
Jun 19, 2:50 PM CDTTORNADO2 Ssw Moss Point, MSTornado confirmed by video/picture near Moss Point, MS.
Jun 19, 2:51 PM CDTTORNADO2 S Moss Point, MS*** 6 INJ *** A tornado touched down near the confluence of the Pascagoula River and Escatawpa River at 2:51 PM CDT and moved south to southeast on Griffin St. Widespread tree branches were downed, along with some uprooted trees. Several homes had minor to mod
Jun 19, 2:55 PM CDTTORNADO2 S Moss Point, MSEmergency manager reports numerous trees damaged, power lines downed, and damage to houses and commercial buildings in Moss Point.
Jun 19, 2:55 PM CDTTORNADO2 S Moss Point, MSEmergency manager reports numerous trees damaged, power lines downed, and damage to houses and commercial buildings in Moss Point.
Jun 19, 2:55 PM CDTTORNADO2 S Moss Point, MSEmergency manager reports numerous trees damaged, power lines downed, and damage to houses and commercial buildings in Moss Point.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4070 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4070 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
4.2
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

103 
WFUS54 KLIX 191946
TORLIX
MSC059-192030-
/O.NEW.KLIX.TO.W.0016.230619T1946Z-230619T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
246 PM CDT Mon Jun 19 2023

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Jackson County in southern Mississippi...

* Until 330 PM CDT.
    
* At 246 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Moss Point, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Moss Point around 250 PM CDT.
  Helena around 255 PM CDT.

This includes Interstate 10 in Mississippi between mile markers 65
and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3040 8860 3046 8862 3053 8840 3039 8840
      3038 8841 3036 8840 3037 8842
TIME...MOT...LOC 1946Z 270DEG 23KT 3043 8857 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MSW
3 follow-up statements
500 
WWUS54 KLIX 191953
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
253 PM CDT Mon Jun 19 2023

MSC059-192030-
/O.CON.KLIX.TO.W.0016.000000T0000Z-230619T2030Z/
Jackson MS-
253 PM CDT Mon Jun 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHEASTERN JACKSON COUNTY...
        
At 252 PM CDT, a confirmed tornado was located over Moss Point,
moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Jackson County.

This includes Interstate 10 in Mississippi between mile markers 65
and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3040 8860 3046 8862 3053 8840 3039 8840
      3038 8841 3036 8840 3037 8842
TIME...MOT...LOC 1952Z 270DEG 23KT 3043 8852 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MSW
329 
WWUS54 KLIX 192003
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
303 PM CDT Mon Jun 19 2023

MSC059-192030-
/O.CON.KLIX.TO.W.0016.000000T0000Z-230619T2030Z/
Jackson MS-
303 PM CDT Mon Jun 19 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHEASTERN JACKSON COUNTY...
        
At 303 PM CDT, a confirmed tornado was located near Helena, or near
Moss Point, moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Moss Point and Escatawpa. 

This includes Interstate 10 in Mississippi between mile markers 67
and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3040 8860 3046 8856 3047 8840 3039 8840
      3038 8841 3036 8840 3037 8842
TIME...MOT...LOC 2003Z 270DEG 23KT 3043 8844 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MSW
572 
WWUS54 KLIX 192024
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
324 PM CDT Mon Jun 19 2023

MSC059-192033-
/O.EXP.KLIX.TO.W.0016.000000T0000Z-230619T2030Z/
Jackson MS-
324 PM CDT Mon Jun 19 2023

...THE TORNADO WARNING FOR SOUTHEASTERN JACKSON COUNTY WILL EXPIRE AT
330 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Jackson County until 330 PM.

LAT...LON 3040 8860 3046 8856 3047 8840 3039 8840
      3038 8841 3036 8840 3037 8842
TIME...MOT...LOC 2023Z 270DEG 23KT 3043 8829 

$$

JRK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 19, 3:54 AM CDT, 10 hours 52 minutes earlier.

Area forecast discussion, Jun 19, 3:54 AM CDT, 10 hours 52 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
354 AM CDT Mon Jun 19 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Today through Tuesday)
Issued at 343 AM CDT Mon Jun 19 2023

How long can NW to westerly upper flow continue. This is quite
impressive as far as longevity goes. Some, eventhough slight,
changes to the new normal of this NW flow will be noticed starting
today in that this troughing providing MCS production will move
farther south. At the moment, this troughiness is oriented east-west
from central TX through central LA into southern Miss. The subtle
change is occurring at this time and can best be seen at H7 and H3
levels. Looking at H7, the flattened high that spans from northern
Mexico east to southern FL will begin to move its western ridge
northward. The whole thing would like to move north but the standing
upper trough that has been over the eastern CONUS will remain pretty
much where it is and not allowing the center of this stacked high to
move over our area. But the interaction between the mid level trough
and mid level ridging will cause the trough between these two
features to orient itself from NW to SE from the Red River Valley to
near Shreveport to near Baton Rouge due to the high ridging NW. The
best way to see this is in heights of the H7 level, particularly the
319dam(decameter) height. This will now allow sh/ts to break out
along this corridor and some training could begin to occur as this
trough will be stalled with neither system wanting to give ground.
No difference in intensity of storms either as severe storms and
very heavy rainfall will continue to be the norm with this daily
activity. The highest potential of training looks to be Tuesday as
a frontal boundary slows to a crawl as it nears the area.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 343 AM CDT Mon Jun 19 2023

The stacked nature of these features(high and low) will also be
reflected at the sfc and will begin to send a front, although very
weak, into the area by Tuesday night into Wed. This will be a slow
process though. And while this boundary transits the area slowly,
training of storms could occur Tuesday and again Wed. These could
also last well into the evening hours each day. The front looks to
be over the gulf before stalling late Wed. This will take most of
this activity to that area as well. Dew pt temps look to cool back
to the upper 60s lower 70s by Wed night and temps look to cool also
into the lower 70s north(maybe even a 69F for MCB) to mid/upper 70s
south by Wed night. Another dry air surge will move in Fri keeping
storms over the coastal areas and offshore. This dry air surge will
be from the last short wave moving through the base of the upper
trough allowing this feature to begin moving north then NE. The
migration of this upper low looks to start late Wed night into
Thursday. But the main shift northward occurs as this short wave
moves to the east side of the trough Thu night into Friday. This
will cause the dew pt gradient to begin shifting to the NW bringing
back the deep moisture by the weekend. An easterly wave will move
through the gulf over the weekend providing moisture with a more
normal summer distribution of sh/ts. But the H7 high will have
ridged into the area as the upper trough departs, a hostile
environment will remain over the gulf as this easterly wave moves
through. Now, the good part of this is 2 fold. The first is less
severe storms by late Wed into Thu and possibly Fri, but we will
take this a day at a time. The second is the heat wave may get
broken and could be as early as Tuesday. The conditions will be
similar Tue but sine the trough will be over the area, it will bring
a lot more cloud cover keeping temps lower and as the relativly dry
air moves in, it could also keep the heat wave down Wed through
Friday. Maybe the Heat advisory now and again but the excessive heat
warnings may be going away at least for a short while. By the way,
the only normal thing in this fcast is the easterly wave for this
time of year. We get heat waves in June, but it is not common to see
them to this degree this early, these usually come in July and
August. And NW flow this long is insane. And eventually, the H7 high
will plant itself right over our area by next week. But that's a
ways out still. This migration of the stacked high over Mexico is
quite normal as it should eventually find itself over the SW. And it
is this process that causes the NAMS(North American Monsoon System)
to occur as it bings deep moisture out of the Pacific into the SW on
the western periphery of the high. This is a normal process as well
and if it carries out like it should, then this heat will eventually
subside here and move west until the stacked high moves east, which
is normally does in late July/August. This high may be a lot more
expansive for this time of year, which is something worth looking
into.

&&

.AVIATION...
(12Z TAFS)
Issued at 343 AM CDT Mon Jun 19 2023

Anticipate cloud bases to lift to FL025-035 by late this morning.
IFR with any TSRA that moves over any terminal. The highest chances
of this will be along and north of a line from BTR to MSY to PQL
during the daylight hours and along and south of this line by early
evening through late evening.

Wind gusts in excess of 20 knots likely at most terminals from about
15z through sunset.

&&

.MARINE...
Issued at 343 AM CDT Mon Jun 19 2023

A broad ridge of surface high pressure centered over the southern
and eastern Gulf will continue to produce southwest flow of 10 to 20
knots over the coastal waters through Tuesday. Heading into
Wednesday and Thursday, a weak frontal boundary will slip into the
waters and stall. This will lead to weak northerly and easterly flow
of 10 knots or less during this period time. By the end of the week,
the boundary is expected to weaken and move NW, and a return to
prevailing onshore flow of 10 to 15 knots is expected as the surface
ridge over the southern and eastern Gulf once again becomes more
dominant.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  72  91  69 /  40  40  70  40
BTR  98  78  95  75 /  30  40  60  50
ASD  95  75  93  73 /  60  50  80  50
MSY  96  78  94  76 /  50  50  70  50
GPT  92  74  90  72 /  80  40  80  60
PQL  91  72  91  70 /  90  30  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Excessive Heat Warning from 11 AM this morning to 7 PM CDT this
     evening for LAZ034>037-039-046>048-056>060-064>071-076>090.

GM...None.
MS...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for MSZ068>071-077-083>088.

GM...None.
&&

SHORT TERM...TE
LONG TERM....TE
AVIATION...TE
MARINE...TE

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:08 PM CDTSpecial Weather StatementLIXHancock67 min
Jun 19, 7:33 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson42 min
Jun 19, 8:14 AM CDTSpecial Weather StatementLIXJackson61 min
Jun 19, 8:20 AM CDTAreal Flood AdvisoryLIXJackson46 min
Jun 19, 8:25 AM CDTSevere Thunderstorm WarningLIXJackson50 min
Jun 19, 9:06 AM CDTFlash Flood WarningLIXJackson88 min
Jun 19, 2:49 PM CDTSevere Thunderstorm WarningLIXJackson41 min
Jun 19, 3:10 PM CDTFlash Flood WarningLIXJackson3 hr
Jun 19, 3:28 PM CDTSevere Thunderstorm WarningLIXJackson62 min
Jun 19, 4:21 PM CDTSpecial Weather StatementLIXHancock24 min
Jun 19, 4:26 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison49 min
Jun 19, 5:48 PM CDTSpecial Weather StatementLIXHarrison27 min
Jun 19, 6:00 PM CDTSevere Thunderstorm WarningLIXHarrison45 min
Jun 19, 6:06 PM CDTFlood WatchLIXAmite, Hancock, Harrison, Jackson, Pearl River, Pike and 2 more31 hr
Jun 19, 6:28 PM CDTSpecial Weather StatementLIXHancock32 min
Jun 19, 6:33 PM CDTAreal Flood AdvisoryLIXHancock, Harrison117 min
Jun 19, 6:37 PM CDTSevere Thunderstorm WarningLIXHarrison38 min

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.